Jump to ContentJump to Main Navigation
Show Summary Details
More options …


An Interdisciplinary Journal of the Language Sciences

Editor-in-Chief: Gast, Volker

IMPACT FACTOR 2018: 1.066

CiteScore 2018: 0.97

SCImago Journal Rank (SJR) 2018: 0.384
Source Normalized Impact per Paper (SNIP) 2018: 1.409

See all formats and pricing
More options …
Volume 50, Issue 4


The conjugation classes of Tilapa Otomi: An approach from canonical typology

Dr. Enrique L. Palancar,
Published Online: 2012-07-17 | DOI: https://doi.org/10.1515/ling-2012-0025


From the seminal work by Aronoff (1994), the study of inflectional classes has become of interest in morphological theory. Most of our current knowledge of verb inflectional classes, also known as “conjugation classes”, remains circumscribed to European languages. On the other hand, the Oto-Manguean languages of Mexico have recently awoken interest because of their puzzling internal diversity and morphological abundance, but much of their morphological complexities remain poorly understood because of the lack of comprehensive materials. To increase our understanding of such classes, in this article I present an analysis of the three conjugation classes of Tilapa Otomi, an Otomian language close to extinction which belongs to the Oto-Pamean branch of Oto-Manguean. In the article, I also provide an example of how the canonicity of conjugation classes can be ranked following the approach advocated by Corbett (2009). The results of such an evaluation show that while two of the three classes of Tilapa Otomi are canonical to a certain extent, a third one is a very poor example of an inflectional class for the purposes of typological comparison.

About the article

Surrey Morphology Group, Faculty of Arts and Human Sciences, University of Surrey, Guildford, Surrey GU2 7XH, United Kingdom

Received: 2011-02-09

Revised: 2011-07-07

Published Online: 2012-07-17

Published in Print: 2012-07-19

Citation Information: , Volume 50, Issue 4, Pages 783–832, ISSN (Online) 1613-396X, ISSN (Print) 0024-3949, DOI: https://doi.org/10.1515/ling-2012-0025.

Export Citation

©[2012] by Walter de Gruyter Berlin Boston.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Journal of Linguistics, 2019, Page 1
Rory Turnbull
Journal of the International Phonetic Association, 2017, Volume 47, Number 3, Page 251
Néstor Hernández-Green
International Journal of American Linguistics, 2016, Volume 82, Number 3, Page 353
David Beck and Donna B. Gerdts
International Journal of American Linguistics, 2017, Volume 83, Number 1, Page 7
Enrique L. Palancar
International Journal of American Linguistics, 2018, Volume 84, Number 1, Page 93

Comments (0)

Please log in or register to comment.
Log in